Mobe | The delicate balance between medications and stress

The delicate balance between medications and stress

When life gets stressful, where do you feel it the most? Is your stomach in knots? Is your heart racing? Maybe you get more headaches, or your neck and back tense up.

These are signs of one important thing to remember: Stress affects your body. That means it also can affect how your body uses medications.

Stress-related effects to keep in mind

Stress can blunt your medication.
Our bodies have evolved to respond to threats, real or imagined, by increasing our heart rate, blood pressure, and even blood sugar. That was useful for survival early in human history. But it's not so great for your meds.

If your blood pressure, heart rate, and blood sugar are already high, or not well-controlled, stress can send them higher. So, your medication to lower blood pressure, heart rate, or blood sugar may not be as effective.

If you’re feeling overwhelmed by stress, you may need to speak with your care team about adjusting your dosage at least temporarily to achieve the desired response.

Stress may increase stomach acid.
Stomach acid is a good thing: It helps break down and digest the food you eat. It also helps your body metabolize the medication.

But under stress, your stomach becomes more acidic. That can lead to both unpleasant acid reflux and the possibility of adverse interactions with your meds. Depending on the chemistry of your medication, excess acid could mean too much or too little of the medicine gets into your system to do its job.

Stress changes digestion.
Ever wonder why you have to use the bathroom more often in a stressful situation? That's the body's fight or flight response. It benefitted our ancient ancestors to lighten their load, so to speak.

These days, it's not a very useful response. In fact, it can mean medications spend too little time in the digestive tract—where they’re supposed to get absorbed into your system. That means you might not be getting your full dose.

    Medication and stress: It’s a two-way street.

    Sometimes it’s not about the effect of stress on your medications, but your meds are a source of stress. Unpleasant side effects and mood changes can make day-to-day life difficult. Here are a few common examples of how meds and mood can interact:

    • Steroids can cause irritability, sleep disruption, and behavior changes such as impulsivity.
    • Antidepressants may cause worsening depression symptoms, anxiety, or even thoughts of self-harm in some people. These are serious side effects and should be reported to your health care provider right away—whether you're just starting a new medication or have been taking it for a while.
    • Hormone medications may cause irritability, depressed mood, or symptoms of aggression.
    • Beta blockers (which treat high blood pressure and other conditions, such as heart problems) have been linked to nightmares, fatigue, and depression symptoms.
    • Pain meds and muscle relaxants may cause headaches, agitation, temporary euphoria, or grogginess.

    It’s important to understand how these side effects and changes to your mood can be caused by medications. Be kind to yourself if you suspect you’re experiencing medication-related changes and share your feelings with your health care provider.

    Knowing is empowering.

    When you understand the intricate balance between medications and stress, you can better manage whatever life throws your way. It’s helpful to also explore ways that help you find your calm, like talking to a friend, meditation, yoga, or a long walk in the sun. All of these are powerful ways to quiet your body's stress response and keep it from compromising your treatment plan.

    If you’re concerned about stress or meds, working with a MOBE Pharmacist could help you find answers. To find out if you’re eligible for MOBE, check your status or call 844-841-9725. Ready to take the first step? Schedule a call with a MOBE Pharmacist at 844-841-9725.